Nebraska, 2009

Hail in Nebraska, August 12, 2009

August 12, 2009 · NWS LBF · 7 events in 4 counties and zones

An outflow boundary served as the focus for severe thunderstorms. Thunderstorms developed at peak heating and intensified to produce large hail and damaging winds across portions of west central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An outflow boundary served as the focus for severe thunderstorms. Thunderstorms developed at peak heating and intensified to produce large hail and damaging winds across portions of west central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 12, 12:35 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 12, 12:35 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT WED AUG 12 2009

.SYNOPSIS...
H5 RIDGE THROUGH THE NORTHERN PLAINS WITH AN H5 LOW MOVING INTO
THE PACIFIC NORTHWEST. AT THE SURFACE A TROUGH INTO THE NORTHERN PLAINS.

&&

.DISCUSSION...
MODELS IN FAIR AGREEMENT THIS AFTERNOON AND HAVE USED A BLEND FOR
THE FORECAST. A SUBTLE WAVE AS SEEN IN WV MOVING INTO SOUTHEAST
WYOMING NORTHEAST COLORADO EARLY THIS AFTERNOON PROVIDING ASCENT
ALONG THE TROUGH AXIS FROM NORTHEAST CO INTO WEST CENTRAL NEBRASKA
ISOLATED TRW. TDS IN THE LOW TO MID 60S EAST OF A LINE FROM
CHAPPELL TO CROOKSTON. CONVECTIVE TEMPERATURES ABOUT TO BE MET OR
EXCEEDED. WIND PROFILES ON THE SOUNDINGS NOT THAT IMPRESSIVE.
FREEZING LEVEL IS QUITE HIGH THIS AFTERNOON AROUND 15K FT. DRY AIR
INTRUSION AT MID LEVELS MIGHT PROVIDE IMPETUS FOR WIND EVENTS THIS
AFTERNOON INTO THIS EVENING. WILL MONITOR TRENDS THROUGH THE
REMAINDER OF THIS AFTERNOON. THURSDAY WILL BE SIMILAR TO TODAY
WITH TEMPERATURES INTO THE MID AND UPPER 90S. TROUGH REFORMS TO
THE WEST ANOTHER IN A SERIES OF MID AND UPPER LEVEL WAVES.
INSTABILITY SBCAPES IN THE 2K JOULES/KG BUT TDS ONLY IN THE 50S.
WILL CONTINUE MENTION OF ISOLATED. FRIDAY NIGHT WITH THE TROUGH TO
THE WEST AND STRONGER FORCING HAVE BUMPED POPS INTO CHANCE.

IN THE EXTENDED MODELS HAVE COME INTO BETTER AGREEMENT WITH FROPA
AND STALLING IT OUT ACROSS THE FORECAST AREA ON MONDAY TUESDAY.
MODELS NOW DRIVING FRONT INTO KANSAS SUNDAY NIGHT. HAVE BETTER
CONFIDENCE IN THIS FORECAST. HAVE UPPED POPS WITH THE FRONTAL
PASSAGE JUST BELOW LIKELY SATURDAY NIGHT INTO SUNDAY. MODELS AND
GUIDANCE QUITE BULLISH WITH QPF AND WITH PACIFIC MID LEVEL TAP
THETA E ADVECTION AHEAD OF THE SYSTEM COULD BE A GOOD RAINMAKER.
COOLER AIR BEHIND SYSTEM HAVE LOWERED TEMPERATURES INTO THE 80S
THROUGH THE END OF THE PERIOD.

&&

.AVIATION...

VFR CONDITIONS EXPECTED NEXT 24 HOURS.  HOWEVER ISOLATED TO
PERHAPS SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 21Z
AND 06Z ALONG A LINE EAST OF HIGHWAY 83 NEARER HIGHWAY 183.
ISOLATED THUNDERSTORM ACTIVITY IS ALSO POSSIBLE ACROSS SOUTHWEST
NEBRASKA THIS EVENING...THIS ACTIVITY MAY NEAR KLBF.  ADDITIONAL
THUNDERSTORM ACTIVITY IS EXPECTED AGAIN THURSDAY AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...HIRSCH
Hazardous weather outlook, Aug 12, 1:26 PM MST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT WED AUG 12 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
326 PM CDT WED AUG 12 2009 /226 PM MDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.
THUNDERSTORMS ARE EXPECTED AHEAD OF AN UPPER LEVEL DISTURBANCE
MOVING OUT OF COLORADO THIS EVENING. THUNDERSTORMS MAY FIRE ALONG
A BOUNDARY NEAR AND EAST OF HIGHWAY 183 AND ACROSS SOUTHWEST
NEBRASKA UNDER THE UPPER SYSTEM.  THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG WINDS AND HEAVY RAINS...HAIL IS ALSO POSSIBLE
WITH THESE STORMS. THUNDERSTORMS WILL MOVE EAST OF THE AREA LATE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THURSDAY AND FRIDAY WITH THE POTENTIAL FOR MORE WIDESPREAD
THUNDERSTORM ACTIVITY THIS WEEKEND. SEVERE WEATHER ACTIVITY IS
EXPECTED TO BE LIMITED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

HIRSCH

The radar

The North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Keith

When
August 12, 2:54 PM MST
Where
Keith County, 6.07 mi ENE of Lemoyne
Measured
1 in hail
Reported by
Public
Coordinates
41.310, -101.710

Hail, McPherson

When
August 12, 4:32 PM CST
Where
McPherson County, 10.03 mi WNW of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.620, -101.140

Hail, Cherry

When
August 12, 6:00 PM CST
Where
Cherry County, 11.14 mi NNW of Elsmere
Measured
1 in hail
Reported by
Public
Coordinates
42.220, -100.260

Hail, Lincoln

When
August 12, 6:15 PM CST
Where
Lincoln County, 4.32 mi NE of Sutherland
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -101.080

Hail, Lincoln

When
August 12, 6:17 PM CST
Where
Lincoln County, 2.5 mi WNW of Hershey
Measured
1 in hail
Reported by
Public
Coordinates
41.190, -101.040

Hail, Lincoln

When
August 12, 6:47 PM CST
Where
Lincoln County, 8.86 mi SSE of Hershey
Measured
0.75 in hail
Reported by
Public
Coordinates
41.050, -100.940

Hail, Cherry

When
August 12, 7:00 PM CST
Where
Cherry County, 6 mi NW of Elsmere
Measured
1 in hail
Reported by
Public
Coordinates
42.131, -100.263

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188028, 188030, 188032, 188033, 188035, 188037, 188039.